Iowa, 2021

Hail and Damaging Wind in Iowa, June 22, 2021

June 22, 2021 · NWS DVN · 11 events in 5 counties and zones

A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability. Storms entered eastern Iowa around 3:00 PM CDT, producing up to golf ball sized hail. A couple of these storms were long-lived, traveling through a few counties before dying. Some damaging wind gusts were also noted in Buchanan County, where large tree limbs were snapped and a power pole was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:01 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 2:01 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
301 PM CDT Tue Jun 22 2021

.SYNOPSIS...
Issued at 300 PM CDT Tue Jun 22 2021

Canadian high pressure that brought our record cold early this
morning was pushing off to the east. The return flow and
strengthening warm air advection was already triggering a few
thunderstorms in western IA this afternoon. Some showers were also
noted in central IA. This activity will be sliding southeast with
the strong mid/upper level northwest winds.

A warm front was draped across southern SD to western IA with
temperatures well into the 80s south of the front, and in the 70s
to the north and east.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 300 PM CDT Tue Jun 22 2021

Key messages:

1) Increasing showers and thundestorms especially this evening and
overnight. Marginal risk for severe storms.

2) Warmer and more humid on Wednesday.

Tonight: Strong forcing arrives this evening and overnight as the
dvn cwa gets on the nose of a strengthening LLJ to 40 knots. This
creates low level convergence/lift and with decent warm air
advection and increasing moisture, showers and scattered thunderstorms
should increase. Pops increase to likely as the evening progresses
and into the overnight hours. Initially the airmass will be rather
dry but forecast soundings indicate rapid rise of moisture with
PWAT's increasing to 1.5 inches after midnight. Locally heavy
rainfall is possible.

Severe threat: Forecast soundings indicate these storms will be
elevated northeast of the warm front with moderate to strong deep
layer shear and freezing levels above 10k ft. This suggests the
main risk will be large hail but can't rule out some gusty winds
reaching the surface. Definitely warmer tonight with the
increasing moisture/clouds with lows in the lower 60s.

Wednesday: Warmer and more humid with any lingering showers or
storms pushing east of the cwa in the morning, as the warm front
lifts to our north and east. With the passage of the front, south
winds will be gusting to around 30 mph in the afternoon. Dewpoints
will be pushing into the 60s with high temperatures in the lower
to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 300 PM CDT Tue Jun 22 2021

Key messages:

1. Slight Risk for severe storms along and west of the MS River
Thursday and Thursday night.

2. Potentially very wet period early Thursday into Saturday.

3. Despite drought conditions, rising river levels and potential
flooding issues could develop.

Thursday, a cold front will be approaching the area from the
northwest. Thursday night, a surface low in the plains is forecast
to lift northeast along the boundary into Iowa bringing a warm front
into southeast IA and west central IL. Plenty of moisture, near
record for this time of year, will be advecting into the region on
southwest flow ahead of the cold front. This is indicated by several
periods of PWATs of 1.5 to 2+ inches over the local area. The WPC is
indicating widespread 1.5 to 3 inches of rain for the CWA Thursday
into Friday, with the higher amounts in central and southeast Iowa.
There is also a Slight Risk for excessive rainfall for much of the
CWA at this time.  Any storm that develops could be a prolific rain
producer and some areas may see multiple storms; lending to the
possibility of locally higher totals over 3 inches and flash
flooding.  In addition, the SPC has a Slight Risk for areas along
and west of the Mississippi River with a Marginal Risk east. There
is still some uncertainty with how morning convection may affect the
risk later in the day. At this time, the main threats will be large
hail and damaging winds. Details will be fine tuned in future
updates. River interests; such as campers and boaters; will also
want to monitor future forecast updates and plan accordingly as
river levels rise and potential flooding develops late this week and
into the weekend. On the bright side, current river levels are
running low and therefore can take some rainfall.

Saturday night into Monday, a decrease in the activity is expected
as high pressure builds in as the low moves into the Great Lakes and
the cold front moves into central or southern Illinois. Parts of the
NW CWA may see dry conditions late Saturday night into Monday, while
slight or lower chance pops remain for the areas along and east of
the MS River.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1247 PM CDT Tue Jun 22 2021

VFR conds through most of the taf cycle. However, an area of
showers and a few thunderstorms will move across eastern IA this
evening and overnight. The showers should push off to east
Wednesday morning. There may be brief MVFR conds in any heavier
rainfall but low confidence as of this writing to mention in tafs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...Haase
Hazardous weather outlook, Jun 22, 12:21 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
121 PM CDT Tue Jun 22 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
121 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Marginal risk for severe
thunderstorms this evening and overnight, across much of the
outlook area. The main risk will be large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday night: There is a Marginal risk for severe storms in
portions of southeast Iowa and northeast Missouri. The main
threats will be damaging winds and large hail.

Thursday: There is a Slight risk for severe thunderstorms mainly
along and west of the Mississippi River. The main threats are
damaging winds and large hail, but there is also a threat for very
heavy rainfall and possible flash flooding.

Friday through Monday: Several rounds of showers and thunderstorms
are expected. However, it is too soon to determine the risk for
severe storms or rain amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight.

Haase

In the hours before

Special weather statement, Jun 22, 4:11 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
511 PM CDT Tue Jun 22 2021

IAC011-222245-
Benton-
511 PM CDT Tue Jun 22 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 545
PM CDT...

At 511 PM CDT, a strong thunderstorm was located near Garrison, or 9
miles west of Vinton, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Vinton, Urbana, Shellsburg, Garrison, Mount Auburn, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Benton
County Fairgrounds, Minne Estema Park, Wildcat Bluff Park and Cheney.

This includes Interstate 380 between mile markers 40 and 44.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4210 9230 4226 9226 4226 9184 4204 9184
TIME...MOT...LOC 2211Z 275DEG 29KT 4218 9222

McClure

The radar

The Quad Cities radar (KDVN), 139 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
June 22, 4:23 PM CST
Where
Benton County, 2.76 mi N of Vinton Meml Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.260, -92.020

Hail, Benton

When
June 22, 4:38 PM CST to 4:43 PM CST
Where
Benton County, 1 mi E of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.850

Extensive crop damage reported with wind driven large hail. This destroyed young June corn, flattening and pulverizing the crops near Urbana, Iowa.

Hail, Linn

When
June 22, 4:40 PM CST
Where
Linn County, 2.65 mi ENE of Walker
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.290, -91.780

Thunderstorm Wind, Buchanan

When
June 22, 4:55 PM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.890

A large tree was blown down, along with a utility pole.

Hail, Linn

When
June 22, 4:59 PM CST
Where
Linn County, Coggon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -91.530

The spotter also estimated winds at 55 mph.

Hail, Jefferson

When
June 22, 6:01 PM CST to 6:05 PM CST
Where
Jefferson County, 1.48 mi NNW of Brookville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.070, -92.090

Hail, Jefferson

When
June 22, 6:13 PM CST
Where
Jefferson County, 0.69 mi N of Libertyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -92.050

Hail covered the ground.

Hail, Jefferson

When
June 22, 6:16 PM CST
Where
Jefferson County, 0.52 mi E of Libertyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -92.040

Hail, Van Buren

When
June 22, 6:25 PM CST
Where
Van Buren County, 1.05 mi E of Leando
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.830, -92.080

Strong winds also reported.

Hail, Van Buren

When
June 22, 6:40 PM CST
Where
Van Buren County, 3.43 mi WNW of Pittsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -92.040

Hail, Van Buren

When
June 22, 6:45 PM CST to 6:47 PM CST
Where
Van Buren County, Keosauqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -91.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957435, 957445, 957436, 957443, 957437, 957438, 957439, 957440, 957441, 957442, 957446.